Nebraska, 2002

Hail in Nebraska, August 22, 2002

August 22, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 22, 1:55 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Aug 22, 1:55 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
255 PM CDT THU AUG 22 2002

...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY...

ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE
QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH
CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA.  HOWEVER THE 1931
VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING
CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF
HASTINGS.  BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE
CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL
COUNTIES AND MID 70S IN SOUTHERN COUNTIES.  VISIBLE IMAGERY SHOWS
PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN
BEATRICE.  19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000
J/KG SOUTH.

AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH
WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO.  THIS COOLER
AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE
VERTICAL MOTION THIS EVENING.  CONVECTIVE INITIATION WILL LIKELY
OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE
LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA
APPEARS TO HAVE THE BEST SHOT.

INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS.
SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST
NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH.  ONLY MISSING
ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK
AND MOSTLY TO OUR SOUTH.  HOWEVER LAST NIGHT THE LOW LEVEL JET
REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED.  THUS
WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND
CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY
INCREASE ISENTROPIC LIFT ABOVE THE FRONT.  SO WILL KEEP LIKELY POPS
SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT.  EARLY THIS
MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM
AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER
HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA.

INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY.  EVEN THE
CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE
THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE.
THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE.
THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT
THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH
THESE NORTHWEST FLOW MCS EVENTS.  THUS WILL KEEP SLIGHT CHANCE OR
CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO
EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE.

BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR
FEATURE TO KEY ON.  HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW
WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING
POPS FOR WEDNESDAY.

.OMA...NONE.

NIETFELD

In the hours before

Special weather statement, Aug 22, 12:04 PM CST, 5 hours 38 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-222230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA MAINLY THIS EVENING.

AS TEMPERATURES CLIMB THROUGH THE 80S...VERY UNSTABLE AIR WILL
AGAIN BE FOUND OVER THE REGION BY LATE THIS AFTERNOON.	OUTFLOW
BOUNDARIES FROM EARLY MORNING STORMS AND A FRONTAL BOUNDARY JUST
SOUTH OF THE NEBRASKA-KANSAS BORDER WILL LIKELY TRIGGER
THUNDERSTORM DEVELOPMENT AS EARLY AS LATE AFTERNOON IN SOUTHEAST
NEBRASKA.  BY THIS EVENING...STRONG TO POSSIBLY SEVERE
THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD OVER SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

WIND SHEAR WILL BE SOMEWHAT WEAK THIS EVENING...SO LARGE HAIL AND
GUSTY WINDS WILL BE THE PRIMARY THREAT...IN ADDITION TO HEAVY
RAINS.	SOME LOCATIONS RECEIVED OVER 3 INCHES OF RAIN EARLY THIS
MORNING...SO STREAMS WILL BE RUNNING HIGH MAINLY ACROSS SOUTHEAST
NEBRASKA.

THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST
NEBRASKA THIS EVENING...ALTHOUGH THE THREAT OF SEVERE WEATHER IS
LESS IN THAT AREA.

HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS
EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

DDN
Special weather statement, Aug 22, 4:54 PM CST, 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-230400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1150 AM CDT WED AUG 22 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

A VERY MOIST...UNSTABLE AIR MASS REMAINS ACROSS THE AREA.  AN
UPPER AIR DISTURBANCE OVER EASTERN COLORADO WILL MOVE ACROSS
NEBRASKA TONIGHT.  THIS WILL ENHANCE THE DEVELOPMENT OF
THUNDERSTORMS ALONG SEVERAL DIFFERENT FRONTAL BOUNDARIES ACROSS
THE AREA.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR
CENTRAL AND NORTHEAST NEBRASKA.    A BROKEN LINE OF THUNDERSTORMS
HAS DEVELOPED ALONG A BOUNDARY THAT EXTENDS FROM NORTHEAST
NEBRASKA TO NORTHWEST KANSAS.  SOME OF THESE STORMS WILL PRODUCE
LARGE HAIL AND POSSIBLE DAMAGING WINDS.

MORE STORMS MAY DEVELOP ALONG A BOUNDARY THAT EXTENDS FROM
HASTINGS TO LINCOLN TO NEAR OMAHA.  THERE MAY ALSO BE ISOLATED
SEVERE THUNDERSTORMS THAT MAY DEVELOP ALONG THIS BOUNDARY LATER
TONIGHT.

HEAVY RAINFALL APPEARS LIKELY WITH THESE STORMS.	LOCALIZED
FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS OF SOUTHEAST
NEBRASKA THAT RECEIVED OVER 3 INCHES OF RAIN LAST NIGHT.

HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS
EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH

The radar

The Omaha radar (KOAX), 155 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Boone

When
August 22, 5:42 PM CST to 5:58 PM CST
Where
Boone County, 9 mi NW of Albion
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -98.117

Hail up to golfball size was reported by a cooperative observer and law enforcement from 9 miles northwest of Albion to 5 miles north of town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315096.